FDA Warns Of Dangers Of Codeine Medication Used In Children After Surgery

February 27, 2013

In 2009, a report by the University of Western Ontario published in The New England Journal of Medicine described the possible risks of using painkillers with codeine to treat children following tonsillectomies. Tonsillectomies and adenoidectomies are relatively common outpatient procedures to treat children suffering from obstructive sleep apnea. The study focused on the death of a two-year-old boy who received a routine outpatient tonsillectomy and was prescribed a syrup containing codeine for pain relief. Two days later the child developed fevers and wheezing, and suddenly passed away. Tests showed that his mother had given the boy the correct dosage of medicine, meaning there was no apparent medication error based on the dosage given. However, high levels of morphine were found in his blood. Subsequent research revealed that the child was one of a small percentage of people known as "ultra-rapid metabolizers." People with this genotype metabolize codeine at a faster rate and produce higher levels of morphine. According to the FDA, the estimated number of ultra-rapid metabolizers is 1 in 7 per 100 people, but can be as high as 28 per 100 people in certain ethnic groups.

Following the two year old boy's death, along with the death of another young boy who also received codeine after a tonsillectomy, the FDA has offered a recommendation: physicians should prescribe the lowest effective dose of medications containing codeine for the shortest period of time, on an as-needed basis. Parents and caregivers should watch for signs of codeine toxicity, which can include unusual sleepiness, confusion, and difficulty breathing. If a child shows any signs of codeine overdose, the FDA recommends terminating the use of the medication and seeking immediate medical attention. Continuing to give additional medication with codeine following these signs could certainly constitute a dangerous medication error.

According to a report by the Institute of Medicine, medication errors result in between 44,000 and 98,000 preventable deaths a year. They also account for in excess of 1 million unnecessary injuries every year in U.S. hospitals. Medication errors can occur for any number of reasons, from miscommunication to bad handwriting, with potentially disastrous results.


In the case of the two year old boy who died following the tonsillectomy, it does not appear he was a victim of medication error. Indeed, according to the report, the mother did give the child proper dosage of medication given her child's age. However, his death is a sober reminder of the dangers that medications can pose in young children and the importance of keeping a watchful eye on children after they are given medication.


Sources:

Medscape, FDA Warns of Codeine Overdose Risk After Pediatric Surgery, Viewed 2-25-13

FDA Drug Safety Communication: Codeine use in certain children after tonsillectomy and/or adenoidectomy may lead to rare, but life-threatening adverse events or death, Viewed 2-25-13

Medical News Today, Codeine Use After Tonsillectomy Warning, 8-20-09

Institute of Medicine (2000). "To Err Is Human: Building a Safer Health System (2000)". The National Academies Press, Retrieved 2006-06-20.

 
FREE CONSULTATION
Contact Us